Kansas, 2023

Tornadoes and Hail in Kansas, April 19 to 20, 2023

April 19 to 20, 2023 · NWS TOP · 47 events in 15 counties and zones

One tornado was documented that moved north out of Chase county into far southeast Morris County around 905 pm CDT. The tornado did damage to trees and one home before ending around 3 miles south southwest of Dunlap, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One tornado was documented that moved north out of Chase county into far southeast Morris County around 905 pm CDT. The tornado did damage to trees and one home before ending around 3 miles south southwest of Dunlap, Kansas. Other storms produced large hail and damaging winds. A second line of severe storms developed after midnight during the early morning hours of April 20th and produced wind damage most concentrated in Clay County in the city of Clay Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 19, 2:01 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 19, 2:01 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
301 PM CDT Wed Apr 19 2023

.DISCUSSION...
Issued at 256 PM CDT Wed Apr 19 2023

Forecast Highlights:

-Two rounds of strong to severe thunderstorms are likely to impact
portions of the area this evening and tonight.

-Elevated fire danger conditions will again be in place late this
week and this weekend.

-Freezing temperatures remain in the forecast this weekend. Record
lows are possible.

Forecast Discussion:

We are anticipating two rounds of impactful weather this evening and
tonight. At 19Z (2 PM CDT), a deep upper low was spinning over far
eastern Montana with a shortwave trough noted on its southern
periphery over the Colorado Rockies. Surface analysis shows low
pressure stretched across central Kansas with a dryline extending
southward into Oklahoma and Texas. Strong southerly flow has brought
dew points up to around 60 degrees across eastern Kansas.
Mesoanalysis shows between 1500 and 2500 J/kg of MLCAPE with a cap
still in place, confirmed by a special 20Z sounding launched from
Topeka.

The first round of storms is expected to impact portions of northern
Kansas this evening. Convective initiation could begin as early as
23Z north of I-70 with better forcing near the low. CAMs show a
few supercell storms developing within an environment consisting
of nearly 3000 J/kg of MLCAPE and about 30 kts of effective bulk
wind shear. Wind shear will increase as a strong LLJ develops into
tonight. Storms in this environment will be capable of very large
hail and damaging wind gusts. There appears to be a brief window
early on when a few tornadoes could occur as shear increases,
before SBCIN increases too rapidly. These storms will move
northeast into Nebraska late this evening.

The second round of storms is then expected to develop around
midnight in northern and north-central KS as the aforementioned
shortwave trough moves over central Nebraska. Convective mode could
be less organized and more linear, with CAMs showing more of a
widespread cluster of storms moving eastward through the CWA
overnight. A 65+ kt LLJ will keep low level shear parameters
sufficient for large hail and damaging wind gusts. Rainfall
amounts could exceed 1.0 inch in far northeast KS - the area most
likely to be affected by both rounds.

Strong winds ahead of and behind a cold front tonight have also
prompted the need for a Wind Advisory, which has been extended and
expanded. Strong winds outside of thunderstorms could gust to 50
mph, finally relaxing by tomorrow morning as winds shift to the
northwest behind the boundary.

Beyond today's system, elevated fire danger will return in central
KS tomorrow through Saturday. That area is less likely to see
significant rainfall tonight and will experience low afternoon
humidities and continued breezy winds through the start of the
weekend. Much cooler weather is then in store this weekend. Highs
on Saturday and Sunday will range from the 50s on Saturday to
around 60 degrees on Sunday. Record low temperatures are forecast
Sunday morning with lows in the upper 20s to near 30 degrees. A
freeze warning is looking likely at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Apr 19 2023

Aviation hazards this period include strong winds, MVFR CIGS and
thunderstorms. South winds will be gusting to around 30 kts this
afternoon, increasing to near 40 kts late this evening and tonight
as a 65+ kt LLJ develops. Two rounds of thunderstorms are
expected this period. The first of which will likely stay north of
terminals this evening. However, some high resolution models are
now showing possible development near KMHK around 00Z. Confidence
was not high enough to include that in TAFs currently. The next
round will impact terminals tonight. Storms could contain hail and
damaging wind. MVFR CIGS and a shift to north winds will occur
behind the precip.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 7 AM CDT Thursday for
KSZ026-035>040-054>056-058-059.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Apr 19, 2:10 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
310 PM CDT Wed Apr 19 2023

KSZ026-035>040-054>056-058-059-202015-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
310 PM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
THURSDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is in effect from 7PM this evening until 7AM
Thursday morning. South winds are forecast to gust up to 50 MPH.

Severe thunderstorms are possible across the area into the overnight
hours. Large hail and damaging winds will be the main hazards.
Locally heavy rainfall could also occur with storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures near to just below freezing are forecast this weekend
which could damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020>024-034-202015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-
310 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible across the area late this
afternoon and again tonight. Large hail and damaging winds will be
the main hazards with a few tornadoes also possible this evening.
Locally heavy rainfall could also occur with storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures near to just below freezing are forecast this weekend
which could damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

26 hail, 19 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Marshall

When
April 19, 4:50 PM CST to 4:51 PM CST
Where
Marshall County, 1.74 mi ENE of Carden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.550

Half dollar sized hail reported.

Hail, Marshall

When
April 19, 4:52 PM CST to 4:53 PM CST
Where
Marshall County, 0.69 mi N of Home
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.520

Half dollar sized hail reported.

Hail, Marshall

When
April 19, 4:57 PM CST to 4:58 PM CST
Where
Marshall County, 1.73 mi WSW of Beattie
Measured
1.25 in hail
Reported by
Public
Coordinates
39.860, -96.450

Half dollar sized hail reported via social media.

Hail, Nemaha

When
April 19, 5:00 PM CST to 5:01 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.830, -96.180

Golf ball sized hail reported.

Hail, Marshall

When
April 19, 5:25 PM CST to 5:26 PM CST
Where
Marshall County, 1.27 mi ENE of Bestwall
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.690, -96.650

Ping pong sized hail reported for about 10 minutes.

Hail, Marshall

When
April 19, 5:27 PM CST to 5:28 PM CST
Where
Marshall County, Summerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
40.000, -96.350

Ping pong sized hail reported via social media.

Hail, Geary

When
April 19, 5:30 PM CST to 5:31 PM CST
Where
Geary County, 5.94 mi NW of Brant
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.000, -96.940

Hen egg sized hail reported.

Hail, Geary

When
April 19, 5:34 PM CST to 5:35 PM CST
Where
Geary County, 2.98 mi NW of Camp Forsythe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.870

Golf ball sized hail reported.

Hail, Geary

When
April 19, 5:34 PM CST to 5:35 PM CST
Where
Geary County, 2.25 mi WSW of Camp Forsythe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -96.870

Golf ball sized hail reported.

Hail, Geary

When
April 19, 5:36 PM CST to 5:37 PM CST
Where
Geary County, 4 mi ENE of Alida
Measured
2 in hail
Reported by
Public
Coordinates
39.120, -96.880

Hen egg sized hail reported via social media.

Thunderstorm Wind, Morris

When
April 19, 5:36 PM CST to 5:37 PM CST
Where
Morris County, 2.07 mi N of Parkerville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.800, -96.650

Report of a 65 mph wind gust from an NWS employee.

Hail, Geary

When
April 19, 5:38 PM CST to 5:39 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Quarter sized hail reported.

Thunderstorm Wind, Morris

When
April 19, 5:40 PM CST to 5:41 PM CST
Where
Morris County, 0.88 mi SW of Dwight
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.840, -96.590

Report of large tree limbs down.

Hail, Geary

When
April 19, 5:42 PM CST to 5:43 PM CST
Where
Geary County, 1.07 mi W of Camp Forsythe
Measured
1.25 in hail
Reported by
Public
Coordinates
39.070, -96.850

Half dollar sized hail reported.

Thunderstorm Wind, Wabaunsee

When
April 19, 5:44 PM CST to 5:45 PM CST
Where
Wabaunsee County, 0.54 mi W of Alta Vista
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.870, -96.490

Wind gust of 65 mph reported by NWS employee.

Hail, Geary

When
April 19, 5:56 PM CST to 5:57 PM CST
Where
Geary County, (Fri)marshall Aaf Ft
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -96.770

Quarter sized hail reported.

Hail, Pottawatomie

When
April 19, 5:57 PM CST to 5:58 PM CST
Where
Pottawatomie County, 0.53 mi E of Olsburg
Measured
1.5 in hail
Reported by
Public
Coordinates
39.430, -96.610

Ping pong ball sized hail reported.

Hail, Pottawatomie

When
April 19, 5:57 PM CST to 5:58 PM CST
Where
Pottawatomie County, 0.87 mi NE of Fostoria
Measured
1.75 in hail
Reported by
Public
Coordinates
39.440, -96.510

Golf ball sized hail reported via social media.

Hail, Pottawatomie

When
April 19, 6:18 PM CST to 6:19 PM CST
Where
Pottawatomie County, 4.28 mi NNW of Blaine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.560, -96.420

Half dollar sized hail reported.

Thunderstorm Wind, Wabaunsee

When
April 19, 6:18 PM CST to 6:19 PM CST
Where
Wabaunsee County, 0.88 mi NW of Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.860, -96.110

Report of 60 mph wind gust.

Thunderstorm Wind, Shawnee

When
April 19, 6:38 PM CST to 6:39 PM CST
Where
Shawnee County, 2.14 mi NNE of Dover
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
39.000, -95.920

Gustnado reported southwest of 29th and Glick Road.

Thunderstorm Wind, Shawnee

When
April 19, 6:44 PM CST to 6:45 PM CST
Where
Shawnee County, 2.97 mi NNE of Dover
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.010, -95.910

Reported at 29th and Glick Road.

Thunderstorm Wind, Lyon

When
April 19, 7:50 PM CST to 7:51 PM CST
Where
Lyon County, 0.54 mi W of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.400, -96.190

Report from mping of small tree limbs broken or shingles blown off.

Hail, Lyon

When
April 19, 7:56 PM CST to 7:57 PM CST
Where
Lyon County, 4.95 mi NNE of Plymouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.480, -96.270

Half dollar sized hail reported.

Tornado, Morris

When
April 19, 8:04 PM CST to 8:08 PM CST
Where
Morris County, 4.02 mi S of Dunlap to 3.5 mi S of Dunlap
Rating
EF1
Path length
0.62 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.522, -96.375

Results of an NWS damage survey revealed tree damage and damage to a home approximately 3 miles SSW of Dunlap, Kansas. The home had portions of the roof removed and windows broken. This appeared to be the end of the tornado track that moved north out of Chase County. The tornado appears to have crossed from Chase into Morris County around 905pm and ended around 908 pm CDT based on radar data. Based on DOD to DI winds estimated to be around 95 mph.

Hail, Lyon

When
April 19, 8:07 PM CST to 8:08 PM CST
Where
Lyon County, 6.78 mi NNE of Plymouth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.510, -96.270

Golf ball sized hail reported.

Thunderstorm Wind, Shawnee

When
April 19, 8:26 PM CST to 8:27 PM CST
Where
Shawnee County, 2.15 mi W of Topeka
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.050, -95.720

Report of a large tree blown over.

Hail, Riley

When
April 19, 9:12 PM CST to 9:13 PM CST
Where
Riley County, 1.07 mi E of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -96.560

Quarter sized hail reported.

Thunderstorm Wind, Jefferson

When
April 19, 9:12 PM CST to 9:13 PM CST
Where
Jefferson County, 0.54 mi W of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.080, -95.410

Highway signs snapped at the posts, estimated 60 to 70 mph wind gusts reported by the fire chief.

Hail, Douglas

When
April 19, 9:28 PM CST to 9:29 PM CST
Where
Douglas County, 0.69 mi N of Midland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.040, -95.230

Half dollar sized hail reported.

Hail, Pottawatomie

When
April 19, 9:30 PM CST to 9:31 PM CST
Where
Pottawatomie County, 2.14 mi W of Swamp Angel
Measured
1.25 in hail
Reported by
Public
Coordinates
39.200, -96.520

Half dollar sized hail reported.

Thunderstorm Wind, Lyon

When
April 19, 11:45 PM CST to 11:46 PM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

Wind gust of 66 mph measured at the kemp asos.

Thunderstorm Wind, Cloud

When
April 20, 12:30 AM CST to 12:31 AM CST
Where
Cloud County, 0.87 mi SE of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -97.840

Wind gust of 60 mph reported.

Thunderstorm Wind, Republic

When
April 20, 12:30 AM CST to 12:31 AM CST
Where
Republic County, 3.5 mi N of Courtland
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.830, -97.890

Damage north of Courtland consisted of significant tree damage, headstone damage at local cemetery, center pivots tipped over and several power poles down. Wind speeds were estimated over 70 mph based on reports and radar data.

Thunderstorm Wind, Shawnee

When
April 20, 12:33 AM CST to 12:34 AM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
38.950, -95.670

Measured at kfoe asos.

Hail, Republic

When
April 20, 12:36 AM CST to 12:37 AM CST
Where
Republic County, 1.74 mi NE of Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -97.880

Quarter sized hail reported.

Thunderstorm Wind, Shawnee

When
April 20, 12:50 AM CST to 12:51 AM CST
Where
Shawnee County, 2.12 mi NE of Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -95.840

Report of 8 inch diameter tree split in half.

Thunderstorm Wind, Cloud

When
April 20, 1:03 AM CST to 1:04 AM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Report of 60 mph wind gust.

Thunderstorm Wind, Clay

When
April 20, 1:14 AM CST to 1:15 AM CST
Where
Clay County, Clay Center
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.380, -97.120

NWS storm survey found extensive tree damage in Clay Center from a microburst with 80 to 90 mph winds.

Tornado, Riley

When
April 20, 1:45 AM CST to 1:47 AM CST
Where
Riley County, 1.18 mi SSE of Randolph to 1.19 mi SSE of Randolph
Rating
EF0
Path length
0.23 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
39.413, -96.765

Fire Department Chief relayed damage reports from southeast side of Randolph damage to signs at intersection of Senn Road, highway 77 and Gardiner road along with minor tree limb damage. Short path and sporadic sometimes very sparse damage appears to suggest any vortex was not on the ground continuously but aloft more often than not as it moved across the area.

Hail, Franklin

When
April 20, 1:51 AM CST to 1:52 AM CST
Where
Franklin County, 1.75 mi NE of Ottawa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.640, -95.250

Quarter sized hail reported.

Hail, Shawnee

When
April 20, 1:51 AM CST to 1:52 AM CST
Where
Shawnee County, 2.98 mi NE of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -95.710

Quarter sized hail reported from mping.

Thunderstorm Wind, Riley

When
April 20, 2:04 AM CST to 2:05 AM CST
Where
Riley County, 1.48 mi SSW of (Mhk)manhattan Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.130, -96.680

Measured at kmhk asos.

Hail, Douglas

When
April 20, 2:23 AM CST to 2:24 AM CST
Where
Douglas County, 1.07 mi W of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -95.250

Quarter sized hail reported.

Hail, Douglas

When
April 20, 2:24 AM CST to 2:25 AM CST
Where
Douglas County, 0.69 mi S of Lawrence
Measured
1.25 in hail
Reported by
Public
Coordinates
38.960, -95.230

Half dollar sized hail reported.

Thunderstorm Wind, Nemaha

When
April 20, 2:30 AM CST to 2:31 AM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.660, -96.030

Report of several large trees at least a foot in diameter blown down.

Thunderstorm Wind, Nemaha

When
April 20, 2:34 AM CST to 2:35 AM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Several tree limbs blown down of various sizes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094312, 1094313, 1094314, 1094315, 1094316, 1094318, 1094319, 1094320, 1094321, 1094325, 1094326, 1094327, 1094328, 1094329, 1094330, 1094331, 1094332, 1094333, 1094334, 1094419, 1094364, 1094365, 1094366, 1094367, 1082562, 1094368, 1094370, 1094372, 1094373, 1094380, 1094381, 1094383, 1094385, 1094386, 1094885, 1094387, 1094388, 1094390, 1094402, 1084490, and more.